Tags

Type your tag names separated by a space and hit enter

Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil.
Crit Care Med. 2007 Sep; 35(9):2071-5.CC

Abstract

BACKGROUND

Overdoses of calcium channel blocker agents result in hyperglycemia, primarily due to the blockade of pancreatic L-type calcium channels and insulin resistance on the cellular level. The clinical significance of the hyperglycemia in this setting has not previously been described.

METHODS

This study is a retrospective review of all adult (age, >or=15 yrs) patients with a discharge diagnosis of acute verapamil or diltiazem overdose at five university-affiliated teaching hospitals. The severity of overdose was assessed by determining whether a patient met the composite end points of in-hospital mortality, the necessity for a temporary pacemaker, or the need for vasopressors. We compared the initial and peak serum glucose concentrations with hemodynamic variables between patients who did and did not meet the composite end points.

RESULTS

A total of 40 patients met inclusion criteria, with verapamil and diltiazem accounting for 27 of 40 (67.5%) and 13 of 40 (32.5%) of the ingestions, respectively. For those patients who did and did not meet the composite end points, the median initial serum glucose concentrations were 188 (interquartile range, 143.5-270.5) mg/dL and 129 (98.5-156.5) mg/dL, respectively (p = .0058). The median peak serum glucose concentrations for these two groups were 364 (267.5-408.5) mg/dL and 145 (107.5-160.5) mg/dL, respectively (p = .0001). The median increase in blood glucose was 71.2% for those who met composite end points vs. 0% for those who did not meet composite end points (p = .0067). Neither the change in the median heart rate nor the change in systolic blood pressure was significantly different in any group.

CONCLUSION

Serum glucose concentrations correlate directly with the severity of the calcium channel blocker intoxication. The percentage increase of the peak glucose concentration is a better predictor of severity of illness than hemodynamic derangements. If validated prospectively, serum glucose concentration alone might be an indicator to begin hyperinsulinemia-euglycemia therapy.

Authors+Show Affiliations

Harvard-Affiliated Emergency Medicine Residency, Brigham and Women's/Massachusetts General Hospital, Boston, MA, USA. mdlevine@partners.orgNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article

Language

eng

PubMed ID

17855820

Citation

Levine, Michael, et al. "Assessment of Hyperglycemia After Calcium Channel Blocker Overdoses Involving Diltiazem or Verapamil." Critical Care Medicine, vol. 35, no. 9, 2007, pp. 2071-5.
Levine M, Boyer EW, Pozner CN, et al. Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. Crit Care Med. 2007;35(9):2071-5.
Levine, M., Boyer, E. W., Pozner, C. N., Geib, A. J., Thomsen, T., Mick, N., & Thomas, S. H. (2007). Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. Critical Care Medicine, 35(9), 2071-5.
Levine M, et al. Assessment of Hyperglycemia After Calcium Channel Blocker Overdoses Involving Diltiazem or Verapamil. Crit Care Med. 2007;35(9):2071-5. PubMed PMID: 17855820.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Assessment of hyperglycemia after calcium channel blocker overdoses involving diltiazem or verapamil. AU - Levine,Michael, AU - Boyer,Edward W, AU - Pozner,Charles N, AU - Geib,Ann-Jeannette, AU - Thomsen,Todd, AU - Mick,Nathan, AU - Thomas,Stephen H, PY - 2007/9/15/pubmed PY - 2007/9/29/medline PY - 2007/9/15/entrez SP - 2071 EP - 5 JF - Critical care medicine JO - Crit Care Med VL - 35 IS - 9 N2 - BACKGROUND: Overdoses of calcium channel blocker agents result in hyperglycemia, primarily due to the blockade of pancreatic L-type calcium channels and insulin resistance on the cellular level. The clinical significance of the hyperglycemia in this setting has not previously been described. METHODS: This study is a retrospective review of all adult (age, >or=15 yrs) patients with a discharge diagnosis of acute verapamil or diltiazem overdose at five university-affiliated teaching hospitals. The severity of overdose was assessed by determining whether a patient met the composite end points of in-hospital mortality, the necessity for a temporary pacemaker, or the need for vasopressors. We compared the initial and peak serum glucose concentrations with hemodynamic variables between patients who did and did not meet the composite end points. RESULTS: A total of 40 patients met inclusion criteria, with verapamil and diltiazem accounting for 27 of 40 (67.5%) and 13 of 40 (32.5%) of the ingestions, respectively. For those patients who did and did not meet the composite end points, the median initial serum glucose concentrations were 188 (interquartile range, 143.5-270.5) mg/dL and 129 (98.5-156.5) mg/dL, respectively (p = .0058). The median peak serum glucose concentrations for these two groups were 364 (267.5-408.5) mg/dL and 145 (107.5-160.5) mg/dL, respectively (p = .0001). The median increase in blood glucose was 71.2% for those who met composite end points vs. 0% for those who did not meet composite end points (p = .0067). Neither the change in the median heart rate nor the change in systolic blood pressure was significantly different in any group. CONCLUSION: Serum glucose concentrations correlate directly with the severity of the calcium channel blocker intoxication. The percentage increase of the peak glucose concentration is a better predictor of severity of illness than hemodynamic derangements. If validated prospectively, serum glucose concentration alone might be an indicator to begin hyperinsulinemia-euglycemia therapy. SN - 0090-3493 UR - https://www.unboundmedicine.com/medline/citation/17855820/Assessment_of_hyperglycemia_after_calcium_channel_blocker_overdoses_involving_diltiazem_or_verapamil_ L2 - https://dx.doi.org/10.1097/01.ccm.0000278916.04569.23 DB - PRIME DP - Unbound Medicine ER -